Tennessee, 2003

Flash Flooding in Tennessee, July 31, 2003

July 31, 2003 · NWS OHX · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 2:43 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 2:43 AM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
343 AM CDT THU JUL 31 2003

CURRENTLY, SCATTERED CONVECTION CONTINUES DURING THE EARLY MORNING
HOURS. SATELLITE LOOP SHOWS THE HIGHER TOPPED CLOUDS PULLING
NORTHEASTWARD, SO WE SHOULD SEE A GENERAL DECREASE IN ACTIVITY
BETWEEN NOW AND SUNRISE.

ONCE AGAIN, THE AVIATION MODEL IS THE MOST ACTIVE, ALTHOUGH ALL
MODELS PULL A WEAK SURFACE FRONT WITH ATTENDANT UPPER LEVEL TROUGH
TROUGH THE MID STATE BY TONIGHT. POPS ARE MUCH HIGHER TODAY, GOING
FROM 40 IN THE EXTREME WEST TO 80 ALONG THE UPPER PLATEAU.

MID- AND UPPER-LEVELS WILL DRY OUT CONSIDERABLY LATER TODAY, WITH
RAIN CHANCES DROPPING CONSIDERABLY BY THE EVENING. HOWEVER, LOOK FOR
THE ATMOSPHERE TO GRADUALLY RELOAD IN PREPARATION FOR THE WEEKEND.

WITH UPPER LOW REMAINING NEARLY STATIONARY OVER THE GREAT LAKES
REGION FOR THE FORESEEABLE FUTURE, LOOK FOR US TO REMAIN IN A
NORTHWEST FLOW ALOFT, WITH A SERIES OF SHORTWAVES KEEPING ISOLATED
TO SCATTERED CONVECTION THROUGH THE 7-DAY FORECAST.

THE BEST CHANCE FOR PRECIPITATION AFTER TODAY APPEARS TO BE SUNDAY
WITH THE ARRIVAL OF YET ANOTHER SURFACE FRONT. OTHERWISE, THERE ARE
NO REAL CHANGES TO THIS MORNINGS ZONE FORECAST ISSUANCE.

BNA 84/69/88/71/88 62233
CSV 79/64/85/65/82 84233

.BNA...NONE.

ROSE
Hazardous weather outlook, Jul 31, 4:30 AM CST, 3 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE TODAY
AND PRODUCE SCATTERED THUNDERSTORMS. THE MAIN PROBLEM FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE PONDING
OF WATER IN LOW LYING AREA.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL MOVE INTO OUR AREA ON SATURDAY AND CREATE
ANOTHER CHANCE FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME
SEVERE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY ON SATURDAY.

19

The radar

The Nashville radar (KOHX), 138 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pickett

When
July 31, 8:00 AM CST to 11:00 AM CST
Where
Pickett County, Byrdstown
Reported by
DEPT OF HIGHWAYS
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Numerous streets and secondary roads were under water, including West Main St. Also, numerous houses were also flooded. At least 6 businesses, including the courthouse had flooding problems.

Flash Flood, Clay

When
July 31, 9:00 AM CST to 9:30 AM CST
Where
Clay County, East Portion
Reported by
DEPT OF HIGHWAYS
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

TDOT reported numerous roads were under water, including around the Dale Hollow Lake area.

Flash Flood, Fentress

When
July 31, 10:30 AM CST to 12:30 PM CST
Where
Fentress County, North Portion
Reported by
TRAINED SPOTTER
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Spotter reported roads were closed in the northern part of the county.

Flash Flood, Davidson

When
July 31, 11:28 PM CST to 11:59 PM CST
Where
Davidson County, Inglewood
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Several homes were flooded with 3 feet of water in them along Gallatin Pike. The flash flood event ended on August 1, 0100 AM CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373753, 5373755, 5373754, 5373756.